I was wondering if anybody understood the connection between thyroid and peripheral neuropathy. 1st a little background: I'm an overweight (alright...obese) 50 yr old male and have basically been sick for over two years. Feels like having a moderate case of the flu. Body aches, muscle and joint pains, bad fatigue. Have mild to moderate high blood pressure. Mild case of Type 2 diabetes that is controlled by diet. Bad allergies and a touch of asthma. Severe obstructive sleep apnea that is being treated with CPAP. Carpal tunnel syndrome that has come and gone for over 20 years.
I thought a lot of my pain and fatigue was caused by my bad back and the difficulty walking and poor sleep that it caused. Had back surgery last October. After the surgery, I got a lot of the strength back in my legs, but still have balance problems and pain in my feet and legs, so back Dr sent me to a Neurologist. She says I have peripheral neuropathy in my feet, legs, and hands. After running a bunch of tests, she says it is due to an underactive thyroid. She told me the TSH was 7.0, but wouldn't tell me what the fT4 and fT3 results were. She prescribed 100 mcg of Synthroid and a low dose of Elavil for the pain.
About 1 1/2 years ago, my regular physician told me that my thyroid was underactive. He didn't give my the exact numbers, but said the TSH was slightly over normal, and the free T4 and T3 were at the lower limit of the normal range. He started me on 25 mcg of Synthroid and later raised it to 37.5 mcg. He wouldn't go any higher than that because I have heart palpitations when I get tired or stressed (PVCs). Have had the PVCs most of my life, even when I was young and skinny. After six months and no improvement I quit the Synthroid.
Anyhow, could the peripheral neuropathy be caused by low thyroid? And is my doctor trying to kill me by prescribing 100 mcg of Synthroid? (BTW, I started taking the Synthroid Saturday. I have started with a half a pill and figured maybe next Saturday I would go to a whole pill if I don't have any probs. Haven't started the Elavil yet. Have a real busy week ahead and I can't afford to be groggy)
Yes, the neuropathy can be caused by hypoT. But how does the doctor know it isn't caused by your diabetes? Is your glucose well-controlled? If it is, and the PN is indeed caused by hypoT, it will resolve once your levels become optimal.
You may not know this... but PVCs are a common hypothyroid symptom. I had them myself before I started treatment. Now they're a thing of the past. Not all doctors know very much about thyroid, and the one who refused to go beyond 37.5 mcgs - which is enough hormone for perhaps a large flea - might've been one of them.
As for the dose of 100 mcgs.... Well, at your *ahem* age [I can say that because I'm 55.] it would be wiser to start lower and work up gradually. The entire 100 might hit you like a load of bricks and cause problems of its own.
Knowing what I know now, I would take the half pill for a couple of weeks before increasing... and then I might only take another 1/4 pill for a few weeks, working up to the entire 100 after perhaps 5 or 6 weeks.
You have a lot of symptoms, all of which can be caused by several things, including hypoT. Those that are caused by the hypoT will disappear when your levels are good. Hope you have a good doctor to help you get there!
Hope that helped.... and welcome to the board!
You are doing the right thing in working your dose the way midwest says. A person who has long term and what was basically untreated hypothyroidism should work their way up slowly on any T4 and especially (T3 if you are ever told to take that too) Bet its hard to control the glucose with a low thyroid, you may find it a much easier job once you are regulated on thyroid meds. I have heard of some people getting to go 'off" their diabetes meds after their thyroid hormone stabilizes. I think it's rare though but in a few clinical studies they did study this.
Thanx for the reply....from all of you. I'm not sure about the diabetes being a possible culprit. I've seen sooo many doctors over the last few years and had so many blood tests done that I can't imagine that my blood sugar could have been running high for very long. It was last fall during a preadmission blood test that it was discovered that it was a little high. Even then, it was maybe 135 fasting and 160-190 after meals. I gave up soda pops, baked potatoes, and cut back on the ice cream and my last two Ha1C tests have been down in the normal range. No meds. My neurologist did say something unusual though. She said that sometimes patients come in with neuropathy first and then the diabetes develops. Entirely backwards. My first thought was yeah...right. But then I asked my sleep doctor, who used to practice neurology, and he said that yes, he had heard of that happening too.
Anyhow, it's been a week now on 50 mcg Synthroid and no heart attacks yet. Only side affects I have noticed: in the mornings my hands seem to hurt a little worse than they normally do, I have a slight headache part of the day, blood pressure runs maybe 5 pts higher than it had, and my pulse is running a little faster up near 80 (which is where it ran most of my life). Course, part of that could be stress. My boss is off work and I am filling in for him. His job is a lot harder than mine. (now I know why he makes a 100 grand a year and I only make 50) On the plus side, I do have more energy and my thought processes are definitely working a lot better.
I would like to get up to the 100 mcg dose as soon as possible though. My next Dr. appt is May 18th and I am supposed to have the thyroid tests run 3 days before.
Are you seeing a nutritionist as well? With your stress and physical condition it might be worth a go. I know that imposed diets are a big drag, but you might find it less restricting than you thought. What do you have to lose? (pun intended.)
I see you have a blood test coming up, it might be wise to start this week taking about .75 see if you have any chest pains or hyper symptoms that you can't handle and if you do not, go with the whole 100 dose. You want to have been on the whole .100 for about 3 weeks, if possible when they run the test. If you have any problems, back off the dose and confess to the Dr. that you have not been taking the whole amount and tell him the reason why.